New Mexico, 2020

Hail in New Mexico, May 16, 2020

May 16, 2020 · NWS ABQ · 5 events in 3 counties and zones

A back door cold front draped over northeast New Mexico served as the focus for shower and thunderstorm development on the evening of May 16, 2020. Isolated showers first developed along the east slopes of the Sangre de Cristo Mountains before pushing east across the Interstate 25 corridor into northeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front draped over northeast New Mexico served as the focus for shower and thunderstorm development on the evening of May 16, 2020. Isolated showers first developed along the east slopes of the Sangre de Cristo Mountains before pushing east across the Interstate 25 corridor into northeast New Mexico. A couple of these storms became strong to severe with large hail and heavy rainfall. The strongest storms impacted the area around Maxwell and Roy where nickel to half dollar size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 4:27 PM MST, 23 minutes earlier.

Area forecast discussion, May 16, 4:27 PM MST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
527 PM MDT Sat May 16 2020

.AVIATION...
00Z TAF CYCLE
VFR conditions will prevail across central and western NM, but MVFR
conditions are likely to develop overnight across northeast and east
central NM. MVFR conditions will likely impact KLVS and potentially
KTCC although confidence is lower there. Isolated thunderstorms
remain possible across NE NM through the evening and overnight hours.
With a cold front pushing west through the central mountain chain, gusty
east canyon winds will develop after midnight at KABQ, but an Airport
Weather Warning is not anticipated.

15

&&

.PREV DISCUSSION...253 PM MDT Sat May 16 2020...
.SYNOPSIS...
A potential for thunderstorms continues tonight across the northeast,
with the possibility of some storms being strong to severe with
large hail and gusty winds. Isolated thunderstorms will be possible
Sunday across northeast and east central New Mexico. Some storms may
produce large hail and gusty winds. Dry and warm conditions will
prevail into Monday, with high temperatures climbing well above
normal. Thunderstorm chances increase Tuesday in northwest and north
central New Mexico. Thunderstorms will likely be dry with gusty
winds. Warm and dry conditions return Wednesday, as a weak system
moves across the southwest, bringing breezy conditions to a majority
of New Mexico. With the passage the system, a slight cooldown is
expected, bringing temperatures across northern and central New
Mexico to near normal.

&&

.DISCUSSION...
SHORT TERM...(Tonight through Sunday Night)...
Another weak backdoor front pushing into eastern NM is bringing low
layer moisture with dewpoint temperatures in the upper 40s to lower
50s, creating a good environment for thunderstorm development when
coupled with weak upslope flow. Stronger winds aloft rounding the
base of an upper level trough/low, currently ejecting out of the
central/northern Rockies, are creating increased shear profiles
across northeast NM compared to yesterday. The 19Z LAPS analysis
shows fairly weak surface-based instability, but on the uptrend and
should provide around 1400-1600 J/Kg of CAPE by 21Z according to the
12Z NAM12. This modest instability coupled with increasing 0-6km
bulk shear of 35-45kts across northeast NM should provide a
favorable environment for strong to severe storms with a decent shot
at seeing supercells later this afternoon/evening. The latest LAPS
and SREF show convective initiation near Raton, with southeast
movement toward Clayton and Tucumcari into the evening hours.

The backdoor front is forecast to progress westward overnight and
push to between the RGV and Continental Divide, creating gusty east
canyon/gap winds. An upper level ridge is forecast to build over NM
Sunday, leading to warmer temperatures and suppressing convective
activity across eastern NM. A storm or two still possible by late
Sunday afternoon near Raton, but should otherwise be a downtrend
compared to today. Late day virga showers are possible across
central NM, including the Albuquerque and Santa Fe Metros, utilizing
what little moisture remains from the earlier backdoor push.

11

LONG TERM...(Monday through Saturday)...
Upper level ridging across eastern New Mexico will bring warm
conditions to the state Monday, with high temperatures reaching ten
to seventeen degrees above normal in some areas. Amplifying southwest
flow will help to add to this increase in temperature, as the ridge
ejects to the east through the day. This pattern along with decent
southwesterly flow at 700mb will allow the advection of low level
moisture into southern New Mexico Monday night. An upper level low
will push into the Rockies Tuesday likely helping to pull mid- level
moisture northward. While the quality of the low- level moisture
looks questionable, there should be enough at mid- levels to support
scattered thunderstorms across the northwest and north central
portions of New Mexico into Tuesday afternoon. With the lack of
quality of moisture, storms are more likely to be dry and high-
based, with little to no measurable precipitation. Forecast
soundings continue to display an inverted-V signature, along with
high LCLs suggesting the possibility for erratic and gusty winds with
any storms that develop.

The trough will eject to the east, with increasing positive tilt as
it moves across the intermountain west. With its orientation and the
potential lack of moisture the question remains whether the system
will have the fuel it needs for convective development on Wednesday.
The GFS and ECMWF are in agreeance on a drier solution, with the CMC
maintaining a moisture rich environment across the Eastern Plains.
Regardless of storm potential, a jet max will dig its way into the
state creating a strongly coupled atmosphere leading to windy conditions
across New Mexico.

With the departure of the trough Thursday, zonal flow will dominate
through the start of the weekend. West-southwesterly flow will
persist alongside a dry atmosphere moving into the weekend, allowing
temperatures a return to near to above normal.

12

&&

.FIRE WEATHER...
A few wetting storms are likely across northeast NM this
afternoon/evening, but otherwise a warming trend is in play through
Monday as an upper level ridge builds over the state leading to a
hot, dry and unstable atmosphere. A Pacific trough/low is forecast to
approach Tuesday and move across the region Wednesday. Models are
trending drier with each run with PWATs and chances for wetting
precipitation on Tuesday before the dry slot hits on Wednesday.
Critical fire weather conditions are looking more likely Tuesday
across central and western NM and may spread east to near the TX
border on Wednesday as a Pacific front moves through. Although winds
may not hit critical threshold Thursday through Saturday, it's
looking more and more like a fire growth pattern given moderate
westerlies and a hot, dry and unstable atmosphere in place.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 16, 2:01 PM MST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 PM MDT Sat May 16 2020

NMZ201>241-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
301 PM MDT Sat May 16 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected this afternoon through the
overnight period across northeast and east central New Mexico. Some
storms may be severe with damaging winds and large hail the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms remain possible on Sunday across northeast and east
central New Mexico, and once again, a few storms may be strong or
severe.

Showers and thunderstorms will be possible once again on Tuesday
over central and eastern New Mexico. Gusty winds will be possible
with any storm, though across the east, hail will be possible as
well. Though there is much uncertainty, a dryline may set up over
eastern New Mexico on Wednesday, which would be a focus for
additional severe weather.

Critical fire weather conditions will also be possible on Tuesday
across far northwest and west central New Mexico and again on
Wednesday across eastern New Mexico west of the dryline.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail and damaging winds through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

12

In the hours before

Special weather statement, May 16, 4:39 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
539 PM MDT Sat May 16 2020

NMZ228-170000-
Far Northeast Highlands-
539 PM MDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL
600 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maxwell, or 11 miles north of Springer, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springer and Maxwell.

This includes Interstate 25 between Mile Markers 411 and 433.

&&

LAT...LON 3649 10432 3646 10432 3645 10429 3631 10461
      3655 10470 3665 10448
TIME...MOT...LOC 2338Z 332DEG 11KT 3652 10454

15

The radar

The Pueblo radar (KPUX), 218 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Colfax

When
May 16, 4:50 PM MST to 5:00 PM MST
Where
Colfax County, 1.77 mi SW of Maxwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.520, -104.560

Nickel size hail reported with a slow-moving thunderstorm along I-25 near Maxwell.

Hail, Colfax

When
May 16, 4:53 PM MST to 5:03 PM MST
Where
Colfax County, 3.23 mi SSW of Maxwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.500, -104.570

Quarter size hail reported with a slow-moving thunderstorm near I-25 south of Maxwell.

Hail, Colfax

When
May 16, 5:02 PM MST to 5:10 PM MST
Where
Colfax County, 2.07 mi S of Maxwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.510, -104.540

Quarter size hail reported with a slow-moving thunderstorm along I-25 south of Maxwell.

Hail, Mora

When
May 16, 6:38 PM MST to 6:50 PM MST
Where
Mora County, 19.49 mi ESE of Wagon Mound
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.927, -104.373

Lots of hail up to the size of nickels covering the ground near Mills Canyon.

Hail, Harding

When
May 16, 7:00 PM MST to 7:14 PM MST
Where
Harding County, 7.35 mi WSW of Roy
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.907, -104.320

Half dollar size hail reported near Mills Canyon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881523, 881524, 881525, 881526, 881527.